Kansas, 2004

Damaging Winds in Kansas, August 29, 2004

August 29, 2004 · NWS ICT · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 5:58 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 29, 5:58 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT SUN AUG 29 2004

.DISCUSSION...
658 PM CDT SUN AUG 29 2004

UPDATED FCST TO INCL POPS IN FAR NW SXNS.  COMBO OF DECENT MIDLVL
LAPSE RATES AND MIDLVL MSTR HAS RESULTED IN STG-SVR TSTMS JUST NW OF
FCST AREA.  FAVORABLE MIDLVL WND SHR HAS RESULTED IN FAVORABLE HAIL
ENVIRONMENT.  BIG QUESTION IS EWD EXTENT OF MSTR/MSTR ADVCTN AND
RESULTANT SVR THREAT.  NOT SURE HOW WELL MODELS ARE RESOLVING THIS.
ANTICIPATE SOME DECRS IN COVERAGE/INTENSITY AFT SS, BUT UPR
DIFFLUENCE AND MIDLVL MSTR ADVCTN WL CONT, SO WOULD NOT BE SURPRISED
TO SEE WDLY SCT STUFF LIMPING ALONG FOR MUCH OF THE NGT. UPDATED
GRIDS/FCSTS ALREADY OUT. -HOWERTON

.PREVIOUS DISCUSSION...
322 PM CDT SUN AUG 29 2004

A NICE WEEK IS AHEAD TO CLOSE OUT AUGUST

TONIGHT AND MONDAY:
THIS AFTERNOON A SURFACE HIGH PRESSURE RIDGE RAN FROM NORTHERN
MISSOURI SOUTHWESTWARD THROUGH EASTERN KANSAS AND INTO SOUTHWEST
OKLAHOMA. TO THE WEST, A BOUNDARY EXTENDED FROM EXTREME SOUTHEAST
COLORADO NORTHWARD THROUGH NORTHWEST KANSAS. MOSTLY SUNNY SKIES,
MILD TEMPERATURES, AND DEWPOINTS IN THE 50S TO AROUND 60 WERE
COMMON. LATE THIS AFTERNOON COULD SEE SOME CONVECTION DEVELOP ON THE
SURFACE BOUNDARY TO OUR WEST. WITH UPPER LEVEL FLOW WEAK, DO NOT
ANTICIPATE ANY OF THAT ACTIVITY TO MAKE ITS WAY INTO OUR AREA. WILL
KEEP IT DRY WITH LOW TEMPERATURES IN THE 55-60 DEGREE RANGE. ANOTHER
NICE DAY MONDAY WITH HIGH PRESSURE DOMINATING AT THE SURFACE.
CURRENT FORECAST LOOKS TO BE ON TRACK WITH HIGH TEMPERATURES A FEW
DEGREES WARMER THAN TODAY, BUT STILL QUITE SEASONABLE, AS THE H5
RIDGE MOVES A LITTLE EASTWARD AND OVER OUR AREA.

TUESDAY - THURSDAY:
NO REAL BIG CHANGES HERE. MODELS CONTINUE TO SHOW RIDGING FROM
THE SOUTHWEST U.S. INTO THE NORTHERN HIGH PLAINS. AT THE SURFACE,
THE NORTHERN PORTION OF THE HIGH PRESSURE RIDGE MOVES EASTWARD INTO
THE NORTHEAST U.S. BY THURSDAY WITH THE SOUTHERN END HANGING BACK
INTO THE SOUTHERN PLAINS. THIS KEEPS THE GULF SHUT OFF. MODELS SHOW
AN IMPULSE COMING OUT OF THE SOUTHERN ROCKIES AND DEVELOPING SOME
PRECIPITATION IN WESTERN KANSAS, THEN MOVE IT INTO THE CENTRAL PART
OF THE STATE TUESDAY NIGHT INTO WEDNESDAY MORNING. DUE TO THE LACK
OF SURFACE MOISTURE WILL KEEP THE FORECAST DRY.

FRIDAY - SUNDAY:
AN H5 TROF IS EXPECTED TO MAKE ITS WAY INTO THE INTERMOUNTAIN WEST
BY FRIDAY. ASSOCIATED WITH THIS WILL BE A SURFACE FRONT THAT MOVES
INTO THE CENTRAL PLAINS ON FRIDAY. THE SURFACE BOUNDARY IS FORECAST
TO MOVE THROUGH OUR FORECAST AREA FRIDAY NIGHT AND INTO SATURDAY.
MAIN ENERGY WITH THIS SYSTEM SHOULD STAY TO OUR NORTH. WOULD NOT BE
SURPRISED IF SOME CONVECTION WORKED DOWN THIS BOUNDARY INTO OUR
AREA, BUT AT THIS POINT IN TIME AM NOT CONFIDENT ENOUGH TO INITIATE
ANY POPS, SO WILL BE LEAVING IT DRY. SHOULD BE A COUPLE OF DEGREES
COOLER FOR THE WEEKEND AS THE TROF MOVES ACROSS THE NORTHERN AND
CENTRAL PLAINS.
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  88  61  90 /  10  10   0   0
HUTCHINSON      59  89  62  90 /  10  10   0   0
NEWTON          59  88  61  89 /  10  10   0   0
ELDORADO        59  88  61  89 /  10  10   0   0
WINFIELD-KWLD   59  88  61  90 /  10  10   0   0
RUSSELL         60  88  63  90 /  10  10   0   5
GREAT BEND      60  89  63  90 /  10  10   0   5
SALINA          61  88  63  89 /  10  10   0   0
MCPHERSON       59  88  61  89 /  10  10   0   0
COFFEYVILLE     57  87  60  88 /  10   5   0   0
CHANUTE         57  87  60  88 /  10   5   0   0
IOLA            57  86  60  88 /  10   5   0   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

20/ELDER
Hazardous weather outlook, Aug 29, 4:02 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT SUN AUG 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
502 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL
KANSAS THIS EVENING THROUGH TONIGHT. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS AND VERY SMALL HAIL.

THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON OVER CENTRAL KANSAS AND
WERE DRIFTING SLOWLY EAST. THE EASTWARD EXTENT OF THE COVERAGE WAS
INHIBITED BY WARM AIR IN THE MID LAYERS. MOISTURE JUST OFF OF THE
SURFACE WILL QUICKLY RETURN TO CENTRAL KANSAS TONIGHT, WHICH
COMBINED WITH SOME ELEVATED INSTABILITY MAY RESULT IN SOME ISOLATED
TO SCATTERED STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEAK UPPER LEVEL TROF WILL HELP TRIGGER AN ISOLATED SHOWER OR
THUNDERSTORM ACROSS CENTRAL AND SOUTHEAST KANSAS WEDNESDAY NIGHT
AND THURSDAY. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS
WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

ELDER

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
August 29, 8:01 PM CST
Where
Barton County, 5 mi NW of Galatia
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.683, -99.033

Thunderstorm Wind, Barton

When
August 29, 8:05 PM CST
Where
Barton County, 4 mi WNW of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418744, 5418745.